MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 635 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Model Number G43833
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Pma/510(k) # of similar device: p050017/s002 and s003.Problem statement: "two devices were placed in the patient.It is unknown if one device is too long, or one device is too short; however, one device is the incorrect length." device evaluation: there are two devices related to this complaint.For details of the second device refer to pr 222849.The two ziv6-35-125-8-80 stents of lot numbers c1117723 (pr 239461) and c1260575 (pr222849) involved in this complaint were implanted in the patient, and were not available for evaluation.The device delivery systems were returned, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the stent was used with a femoral endarterectomy in the external iliac arteries (eia) for a percutaneous transluminal angioplasty (pta).A post deployment pta was conducted, which resulted in extravasation of blood from the stented portion of the vessel.Another stent was placed to cover the area of extravasation.There were no adverse effects as a result of the implanted stents shortening.The patient ultimately required additional surgeries and eventually amputation of the lower limb.However, according to the district manager, this was likely due to progression of peripheral vascular disease, distal to the femoral arteries.The customer stated that both stents were meant to be 80mm long.One of the implanted stents appeared to be half its specified length.The stents were measured visually.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: 1.Implantation of a short stent was not confirmed.Implantation of the complaint stent to half its design length is confirmed.The shortening was secondary to a concertinaed stent rather than an incorrectly packaged stent.This type of maldeployment has been observed in other cases where stents are deployed with limited diameter or no pre-implantation angioplasty in stenoses with similar characteristics.These characteristics include moderate to severe or worse stenoses containing heavily calcified irregular plaque.Rather than being allowed to expand without contacting plaque until relatively parallel to the lumen, the plaque turns each stent row perpendicular to the lumen.This continuous shortening of the deploying stent extracts the stent from the deployment sheath.2.Although not a subject of the complaint, the second stent also deployed shorter than its design length.This likely occurred through the same mechanism except that it was extracted by the concertinaed first stent rather than plaque.The two devices related to this occurrence underwent a laboratory evaluation on the 14th june 2018.On evaluation of the first returned device, it was noted that the device was returned without the stent.The distance between the proximal end of the distal white tip and the pusher ring was 94mm, which was within specification.The device was flushed both ports, and a 0.035¿ diameter wire guide was passed through the device without resistance.No tactile damage was observed on the flexor.On evaluation of the second returned device, it was noted that the device was returned without the stent.The distance between the proximal end of the distal white tip and the pusher ring was 91mm, which was outside specification, likely due to compression of the inner peek catheter during advancement.The device was flushed both ports without issues.A 0.035¿ diameter wire guide was passed through the device and encountered resistance due to congealed blood in the device lumen.The customer complaint of incorrect stent length is not confirmed from the image reviewed.However, implantation of the complaint stents to half their design length was confirmed in the image(s).From the image review, possible causes for this occurrence include the difficult patient anatomy.The image review found the complaint stents were deployed in a severely calcified, irregular, and moderate to severely narrow external iliac artery (eia).This could cause or contribute to the stents becoming shortening upon deployment.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use.Document review a review of the relevant manufacturing records (c1117723) revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with these lot numbers.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1117723.Summary: the customer complaint of incorrect stent length is not confirmed from the image reviewed.However, implantation of the complaint stents to half their design length was confirmed in the image(s).The risk associated with the complaint is no risk (category iii).There were no adverse effects to the patient reported due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Mdr submitted based on the device malfunction precedence: "stent shortening/ compression during deployment".Two devices were placed in the patient.It is unknown if one device is too long, or one device is too short; however, one device is the incorrect length.Two lot# were identified which triggered an additional report.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining (b)(4).Importer site establishment registration number: (b)(4).Pma/510(k) # of similar device: p050017/s002 and s003.This correction report is being submitted to update the date or report (date aware) to (b)(6) 2018.This was the first date a cook employee became aware that the 2 devices involved had different rpns.
 
Event or Problem Description
Correction report is being submitted to update the report date to (b)(6) 2018 mdr submitted based on the device malfunction precedence: "stent shortening/ compression during deployment".Two devices were placed in the patient.It is unknown if one device is too long, or one device is too short; however, one device is the incorrect length.Two lot# were identified which triggered an additional report.

Brand Name
ZILVER 635 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7937668
Report Number3001845648-2018-00470
Device Sequence Number19332506
Product Code NIO
UDI-Device Identifier10827002438337
UDI-Public(01)10827002438337(17)180612(10)C1117723
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/12/2018
Device Model NumberG43833
Device Catalogue NumberZIV6-35-125-8-80
Device Lot NumberC1117723
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/06/2018
Event Location Hospital
Initial Date Received by Manufacturer 06/14/2018
Supplement Date Received by Manufacturer06/14/2018
Initial Report FDA Received Date10/05/2018
Supplement Report FDA Received Date10/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1